Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Memphis, TN

March 31, 2015Calhoun County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2015, 3:17 PM CDT for Calhoun County, Yalobusha County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2015, 3:17 PM CDT (20:17 UTC)
Expired
Mar 31, 2015, 3:45 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:50 PM CDTHAIL 16 W Bruce, MSQUARTER SIZE HAIL IN BRUCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS54 KMEG 312017 RRA
SVRMEG
MSC013-161-312045-
/O.NEW.KMEG.SV.W.0004.150331T2017Z-150331T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 345 PM CDT

* AT 317 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR 
  BANNER...OR 8 MILES SOUTHEAST OF WATER VALLEY...AND MOVING EAST AT 
  80 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATER VALLEY...BRUCE...VELMA...BANNER...PINE VALLEY...ELLARD...
  SAREPTA AND SHEPHERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEND YOUR STORM REPORTS ON TWITTER USING AT NWSMEMPHIS...POST TO OUR
NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

&&

LAT...LON 3403 8979 3417 8975 3416 8972 3419 8972
      3419 8969 3417 8951 3416 8951 3416 8948
      3413 8925 3394 8928
TIME...MOT...LOC 2017Z 274DEG 69KT 3410 8949 

$$
1 follow-up statement
714 
WWUS54 KMEG 312031
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT TUE MAR 31 2015

MSC013-161-312045-
/O.CON.KMEG.SV.W.0004.000000T0000Z-150331T2045Z/
CALHOUN MS-YALOBUSHA MS-
331 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN CALHOUN AND EAST CENTRAL YALOBUSHA COUNTIES...

AT 330 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER VELMA... OR 
NEAR WATER VALLEY...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
BRUCE...VELMA...PINE VALLEY...ELLARD AND SHEPHERD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3406 8969 3411 8969 3412 8952 3411 8947
      3409 8940 3406 8926 3394 8928 3400 8963
TIME...MOT...LOC 2030Z 289DEG 25KT 3406 8961 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:22 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 31, 12:22 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT TUE MAR 31 2015

.UPDATE...
UPDATED TO ADD 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 624 AM CDT TUE MAR 31 2015/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 327 AM CDT TUE MAR 31 2015/

SKIES ARE MOSTLY CLEAR THIS MORNING ACROSS MUCH OF THE FORECAST
AREA WITH TEMPERATURES RANGING FROM THE MID 40S TO LOWER 50S.
CURRENTLY A WARM FRONT EXTENDS ACROSS NORTHERN OKLAHOMA THROUGH
CENTRAL ARKANSAS AND INTO CENTRAL MISSISSIPPI. THIS FRONT IS
EXPECTED TO MOVE SLOWLY NORTH TODAY AND WEAKEN. SOME SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
LATER THIS MORNING AND INTO THIS AFTERNOON. SPC HAS INCLUDED MUCH
OF THE SOUTHERN HALF OF THE FORECAST AREA IN A MARGINAL RISK FOR
SEVERE WEATHER TODAY WITH HAIL BEING THE MAIN THREAT. TEMPERATURES
WILL BE WARM THIS AFTERNOON WITH HIGHS IN THE 70S. BY TONIGHT A
BACK DOOR COLD FRONT WILL MOVE INTO THE REGION BRINGING MORE
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE MILDER OVERNIGHT
THAN THE LAST FEW EVENINGS WITH LOWS WEDNESDAY MORNING MAINLY IN
THE 50S.

BY WEDNESDAY...THE BACK DOOR COLD FRONT WILL START RETREATING BACK
EAST AS A WARM FRONT SO THERE WILL STILL BE A CHANCE OF SOME
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN ON THE WARM
SIDE WITH HIGHS IN THE MID TO UPPER 70S. THE WARM FRONT SHOULD
EXIT THE FORECAST AREA WEDNESDAY NIGHT SO THERE WILL STILL BE A
SMALL CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REMAIN MILD AS
WELL WITH LOWS THURSDAY MORNING IN THE UPPER 50S TO LOWER 60S.

BY THURSDAY...ANOTHER COLD FRONT WILL BE MOVING INTO THE CENTRAL
AND SOUTHERN PLAINS. MORE SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING AHEAD OF THE FRONT WITH SOME OF THIS ACTIVITY MOVING
INTO THE FORECAST AREA. TEMPERATURES WILL BE A LITTLE WARMER THAN
WEDNESDAY WITH SOME LOCATIONS APPROACHING 80 DEGREES. BY THURSDAY
NIGHT THE COLD FRONT WILL MOVE CLOSER TO THE REGION AND REACH
NORTHWEST ARKANSAS AND SOUTHEAST MISSOURI BY FRIDAY MORNING. THIS
WILL MEAN A BETTER CHANCE FOR THUNDERSTORMS. SPC HAS A SLIGHT RISK
FOR MUCH OF ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME WEST
TENNESSEE. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

THE COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH MORE
SHOWERS AND THUNDERSTORMS EXPECTED. THERE WILL BE A THREAT OF
SEVERE WEATHER ON FRIDAY MAINLY OVER WEST TENNESSEE AND NORTH
MISSISSIPPI WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. AS THE COLD FRONT EXITS THE REGION FRIDAY NIGHT THE
THREAT OF THUNDERSTORMS WILL DIMINISH. COOLER AND DRIER AIR WILL
START TO MOVE INTO THE REGION WITH LOWS SATURDAY MORNING MAINLY IN
THE 40S.

HIGH PRESSURE WILL BUILD INTO THE REGION BY SATURDAY KEEPING
THINGS DRY WITH TEMPERATURES PLEASANT FOR THE WEEKEND. ANOTHER
FRONTAL BOUNDARY WILL BE MOVING ACROSS THE CENTRAL PLAINS AND
INTO THE OHIO VALLEY WITH SOME SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE FORECAST AREA SUNDAY NIGHT AND MONDAY.

ARS

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS THIS AFTERNOON WILL GRADUALLY DETERIORATE TEMPORARILY
TO MVFR/IFR CONDITIONS LATE THIS AFTERNOON TOWARDS EARLY EVENING
AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG A SURFACE BOUNDARY.
BEST CHANCES FOR SHRA/TSRA WILL BE AT MEM/TUP. LOW CLOUDS AND
PATCHY FOG MAY DEVELOP AT MEM/TUP LATE TONIGHT TOWARDS WEDNESDAY
MORNING.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 31, 2:51 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT TUE MAR 31 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
251 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...
MAINLY SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO JACKSON AND
SAVANNAH TENNESSEE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT...WITH DAMAGING WINDS A SECONDARY THREAT.

NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WILL
POSSIBLE THROUGH THIS EVENING OVER FAR NORTHEASTERN ARKANSAS...
THROUGH THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE
WITH THE PASSAGE OF A COLD FRONT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AT ANY TIME THROUGH FRIDAY.

PWB

In the hours before

Special weather statement, Mar 31, 3:09 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT TUE MAR 31 2015

MSZ012-013-021-022-312045-
CALHOUN MS-PANOLA MS-YALOBUSHA MS-LAFAYETTE MS-
309 PM CDT TUE MAR 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...

AT 308 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER NEAR VELMA...OR NEAR WATER VALLEY...MOVING EAST AT 55 MPH.

PEOPLE IN NORTHWESTERN CALHOUN...SOUTHEASTERN PANOLA...NORTHERN
YALOBUSHA AND SOUTHWESTERN LAFAYETTE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3405 8991 3428 8977 3420 8941 3399 8951
TIME...MOT...LOC 2008Z 273DEG 47KT 3411 8964

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:09 PM CDTSpecial Weather StatementMEGYalobusha36 min
Mar 31, 3:17 PM CDTSevere Thunderstorm WarningMEGCoahoma43 min
Mar 31, 3:22 PM CDTSpecial Weather StatementMEGTishomingo38 min
Mar 31, 3:46 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha12 min
Mar 31, 3:57 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie48 min
Mar 31, 4:28 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc47 min
Mar 31, 5:17 PM CDTSevere Thunderstorm WarningMEGUnion43 min
Mar 31, 5:47 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo43 min
Mar 31, 5:55 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union28 min
Mar 31, 6:09 PM CDTFlash Flood WarningMEGTishomingo6 hr
Mar 31, 6:21 PM CDTSevere Thunderstorm WarningMEGTishomingo39 min
Mar 31, 6:54 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.